Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What are these sores in my mouth & on my butt?
May 14, 2006

I'm a little over 3 years positive. This whole time I have been experiencing horrible sores & skin issues & can't seem to get an answer or resolution from my dr's. The worst is my butt - I get bright red pimple like sores all over my butt (I have always had VERY clear skin & this is new to me). I also have bright sort of raw redness around my sphincter which I have tried various creams but no success. I also get sores in my mouth regularly which are about the size of a pencil eraser head and they are white - also very painful. I've taken these issues to my Dr., a Dermatologist etc. for over two years now - the ointments are not working. I talk with many hiv+ guys who don't seem to have this problem. I am prevented from having sex, kissing etc. Is there hope? Any idea of what I am experiencing? Thank you!

Response from Dr. Wohl

Of course, without seeing these lesions it is hard to diagnose what they are. Sores in the mouth and perirectal area during HIV are commonly caused by herpes simplex virus. They are painful and pop up periodically, especially during stress. But, if this was the case, I think you would know it as doctors can culture the sores and find herpes. Further, a trial of an anti-herpes medication like Acyclovir, Valtrex or Famivir would have been tried and should have worked to clear up an outbreak and/or prevent recurrence.

Another cause of rectal and oral painful ulcers are aphthous ulcers. They are basically canker sores and can happen to those with HIV - usually with low CD4 counts. Biopsy and culture of these sores are negative and they do not respond to herpes medication. SO this is a diagnosis made by excluding other causes (herpes, CMV, fungus).

The oral lesions can improve with oral elixirs that contain corticosteroids such as dexamethasone. This is important as such a steroid would make most all other sores caused by an infection worse. Severe cases can be treated with thalidomide - a drug shown to help with these lesions in the setting of HIV. Thalidomide is not without its own problems (sleepiness, constipation, neuropathy and birth defects among women taking it who become pregnant) but it can work wonders if these are aphthous ulcers.

DW



Previous
To start antivirals or not to start
Next
eyes and medications

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement